Log In

Forgot Password?

OR

Not a member? Continue as a nonmember.

Become a Member

By becoming a member of the AAN, you can receive exclusive information to help you at every stage of your career. Benefits include:

Join Now See All Benefits

Loading... please wait

Abstract Details

69-Year-Old with Flaccid Paraplegia Immediately Post Epidural Steroid Injection
General Neurology
P9 - Poster Session 9 (5:30 PM-6:30 PM)
2-004

Transforaminal epidural steroid injections are a common treatment utilized for patients with radiculopathy and chronic back pain. They are often performed with either particulate (e.g. methylprednisolone) or non-particulate forming steroids (e.g. dexamethasone). This case highlights a rare but devastating adverse outcome that is potentially attributable to the choice of steroid used.

NA

NA

A 69-year-old right-handed female presented to the ED 24 hours after onset of painless lower extremity paraplegia, sensory loss, and bladder incontinence. The day before presentation, the patient underwent fluoroscopic guided left L4-L5 and L5-S1 transforaminal epidural steroid injections with methylprednisolone plus lidocaine. 15 minutes post-steroid injection, she had rapid onset paraplegia and anesthesia from the waist down. Strength testing a day later in the ED revealed 0/5 strength in bilateral lower extremity muscles from proximal hip flexors caudally. Reflexes were 0+ at patellar and Achilles, with mute plantar responses. There was a T10 anterior and posterior spinal level with loss of pinprick, temperature, and diminished but present vibration in distal lower extremities. Rectal tone was absent, and patient had visible urinary incontinence during exam. T and L spine MRI w/o contrast were obtained that showed spinal cord infarct from T10 level caudally. The patient was admitted for supportive care; no acute intervention was available. She showed no improvement at discharge 3 days post-injury. At 4 month follow-up, patient was wheelchair bound with 2/5 strength in proximal and distal lower extremities and severe urinary retention requiring intermittent catheterization.

This patient was treated with particulate forming methylprednisolone, which is associated with spinal cord stroke from accidental intra-arterial occlusion. Dexamethasone, a non-particulate forming steroid, is a readily available alternative, and if used in this patient, may have prevented a devastating disability.

Authors/Disclosures
Hayden Wisely, DO (William Beaumont Army Medical Center)
PRESENTER
Dr. Wisely has nothing to disclose.
Spencer Nam, MD Dr. Nam has nothing to disclose.
Zoe Olga Marinides, MD (Naval Medical Center Camp Lejeune) Dr. Marinides has nothing to disclose.
Charles J. Kidd, MD (Eisenhower ARMY medical center) Dr. Kidd has nothing to disclose.
Kenneth Riley Dalton, III, MD (Walter Reed National Military Medical Center) Dr. Dalton has nothing to disclose.